Patient: I’m 27. I have PCOS. VERY RARELY do I get a period unless im on birth control. Recently started treating with metformin. Started having heavy dark brown sometimes bloody discharge on 5/13. Figured it was a period and just old blood. I thought it FINALLY stopped on 5/25. Then 5/26 started again and got heavier. No crampimg. Been emotional. Dull ache in lower back. My husband and I are sexually active. Can’t see a gyno for a quite a while as I’m new patient. Should I go to urgent care or possibly to the er?
Doctor: Hello,Thanks for the query.The abnormal irregular discharge could be due to 2 reasons. It could be a hormonal imba lance set in as you have recently started metformin which could alter the cycle and type of discharge for a few cycles.The cause could be a vaginal infection or a pelvic inflammatory disease which presents classically with pain in the lower abdomen and back associated with an abnormal discharge in sexually active women.In case you have not been on the birth control regularly, there can be chances of a failure and lead to pregnancy also.This can also present with cramps and intoward bleeding. It is better to do a pregnancy test after 14 days of last sexual intercourse to rule out this possibility.It is recommended that you consult a gynecologist at the earliest for an examination and investigations like blood and urine tests as well as an ultrasound to rule out the above causes. She must also rule out an ectopic pregnancy, ovrain cysts, endometriosis and ovarian torsion.Until you meet the doctor, you can take paracetomol for pain relief every 8 th hourly provided you have no allergies to it.Hope this was helpful.Regards
Comments / Follow Ups
Patient: I asked wether I shoidm go to er or urgent care. Will not be able to get into gyno for weeks. Took pregnancy test. Negative result.
Yes, kindly go to the ER or urgent care. Better be early than late.
Hope this helped.
Patient: Thank you very much. Been so much help.
Doctor: You are welcome.
Wish you a speedy recovery and good health.